Impact of anabolic androgenic steroids on sexual function / Joseph Matthew Armstrong, Ross A. Avant, Cameron M. Charchenko, Mary E. Westerman, Matthew J. Ziegelmann, Tanner S. Miest, Landon W. Trost. - (Translational Andrology and Urology 8 (2018) 3 (June); p. 483-489).
- PMID: 30050806.
- PMCID: PMC6043738.
- DOI: 10.21037/tau.2018.04.23
To describe the impact of supra-physiologic anabolic-androgenic steroid (AAS) use, including agent, dosage, and duration of therapy, on sexual function.
We reviewed data from an online survey of AAS users to evaluate their sexual function on and off AAS. The online survey consisted of questions addressing demographics, anabolic steroid use and patterns, ancillary medications, testosterone (T)-related symptoms while on and off of therapy, as well as sexual function which was assessed using the 5-item, International Index of Erectile Function (IIEF-5).
A total of 321 men responded to the survey, of which 90 failed to meet inclusion criteria, for a final cohort of 231 AAS users. The majority of men were Caucasian (85%), employed (62%), and younger than 35 years (58%), while an equal mix were single (47%) or married (46%). The mean IIEF-5 was 22.5, with higher scores associated with increased T dosages (>600 mg/week), use of 17-alpha alkylated hormones and anti-estrogens, and absence of concurrent medical conditions. Lower mean IIEF scores were associated with current and pre-AAS low T symptoms, self-reported angry or violent tendencies, self-reported erectile dysfunction (ED), decreased libido, decreased energy, and depression. After controlling for age, low T symptoms and decreased energy remained significantly associated with lower IIEF scores. Among 127 men reporting de novo decreased libido when not taking AAS, several factors were significantly associated including frequency and duration of T and use of adjunctive therapies, while post-cycle therapies were protective. Men who reported any other de novo symptom (decreased energy, libido, muscle mass or depression) after discontinuing T were also more likely to report de novo ED, as well as those using >10 years or for >40 weeks per year.
The long-term impact of high dose AAS use on sexual function remains poorly defined. Although high T dosages appeared to be protective of erectile function during use, de novo symptoms such as decreased libido and ED occurred more frequently after discontinuing T, particularly among those using more frequently and for longer durations. Given the importance of these findings, long-term studies evaluating the impacts of discontinuing T on sexual dysfunction are indicated.